Limits...
Melanonychia Secondary to Long-Term Treatment with Hydroxycarbamide: An Essential Thrombocytosis Case.

Malkan UY, Gunes G, Eliacik E, Yayar O, Haznedaroglu IC - Case Rep Hematol (2015)

Bottom Line: Maybe early clinical reaction of discontinuation of the drug has prevented more severe side effect like ulceration in our patient.Also side effect of hydroxycarbamide has developed more slowly in our patient compared to other patients in the mentioned study.To conclude, long-term hydroxycarbamide treatment can cause mucocutaneous side effects and more studies should be done in future in order to reveal the underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Department of Hematology, School of Medicine, Hacettepe University, 0100 Ankara, Turkey.

ABSTRACT
Hydroxycarbamide is used in the treatment of essential thrombocytosis and other myeloproliferative disorders. We report the case of a 63-year-old woman with essential thrombocytosis who had melanonychia after the long-term use of the hydroxycarbamide with a dose of 1000 mg/day. Two years after the initiation of the hydroxycarbamide, our patient had pain on her toes and melanonychia on her nails. Hydroxycarbamide treatment was discontinued because of pain and she was given anagrelide treatment. The pathogenesis of melanonychia secondary to long-term hydroxycarbamide treatment is not yet well understood. Some investigators suggested that genetic factors, induction of melanocytes, and some changes in nail matrix could be the reason of hydroxycarbamide related melanonychia. Our patient has suffered color changes in her nails as well as pain that made us doubtful for a beginning of ulceration besides melanonychia. Maybe early clinical reaction of discontinuation of the drug has prevented more severe side effect like ulceration in our patient. Also side effect of hydroxycarbamide has developed more slowly in our patient compared to other patients in the mentioned study. To conclude, long-term hydroxycarbamide treatment can cause mucocutaneous side effects and more studies should be done in future in order to reveal the underlying mechanism.

No MeSH data available.


Related in: MedlinePlus

Melanonychia of the lower extremity nails.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4537733&req=5

fig2: Melanonychia of the lower extremity nails.

Mentions: 63-year-old woman applied to hospital in July 2012 with bruises on chest without trauma. In her anamnesis, it was learned that she also had large bruises after trauma before the admission. In her physical examination spleen was palpable under arcus costa. Her laboratory tests results were hemoglobin 13.6 gr/dL, white blood cell 8.2 × 103/μL, and platelet 600 × 103/μL. There was no cause for reactive thrombocytosis and serum iron levels were normal. Hematocrit level was 37%. In detailed tests Philadelphia chromosome was absent and JAK2 mutation was positive. She was diagnosed as having essential thrombocytosis and she was given hydroxycarbamide treatment with a dose of 2 × 500 mg/day. There were no complications and she was on periodic follow-up by our clinic. However in July 2014 she started to feel pain in her toes. Clinical examination revealed melanonychia on her upper and lower extremity nails (Figures 1 and 2). Hydroxycarbamide treatment was discontinued because of pain and she was given Anagrelide treatment. Anagrelide was well tolerated and our patient is still on clinical follow-up with this treatment without complication.


Melanonychia Secondary to Long-Term Treatment with Hydroxycarbamide: An Essential Thrombocytosis Case.

Malkan UY, Gunes G, Eliacik E, Yayar O, Haznedaroglu IC - Case Rep Hematol (2015)

Melanonychia of the lower extremity nails.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4537733&req=5

fig2: Melanonychia of the lower extremity nails.
Mentions: 63-year-old woman applied to hospital in July 2012 with bruises on chest without trauma. In her anamnesis, it was learned that she also had large bruises after trauma before the admission. In her physical examination spleen was palpable under arcus costa. Her laboratory tests results were hemoglobin 13.6 gr/dL, white blood cell 8.2 × 103/μL, and platelet 600 × 103/μL. There was no cause for reactive thrombocytosis and serum iron levels were normal. Hematocrit level was 37%. In detailed tests Philadelphia chromosome was absent and JAK2 mutation was positive. She was diagnosed as having essential thrombocytosis and she was given hydroxycarbamide treatment with a dose of 2 × 500 mg/day. There were no complications and she was on periodic follow-up by our clinic. However in July 2014 she started to feel pain in her toes. Clinical examination revealed melanonychia on her upper and lower extremity nails (Figures 1 and 2). Hydroxycarbamide treatment was discontinued because of pain and she was given Anagrelide treatment. Anagrelide was well tolerated and our patient is still on clinical follow-up with this treatment without complication.

Bottom Line: Maybe early clinical reaction of discontinuation of the drug has prevented more severe side effect like ulceration in our patient.Also side effect of hydroxycarbamide has developed more slowly in our patient compared to other patients in the mentioned study.To conclude, long-term hydroxycarbamide treatment can cause mucocutaneous side effects and more studies should be done in future in order to reveal the underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Department of Hematology, School of Medicine, Hacettepe University, 0100 Ankara, Turkey.

ABSTRACT
Hydroxycarbamide is used in the treatment of essential thrombocytosis and other myeloproliferative disorders. We report the case of a 63-year-old woman with essential thrombocytosis who had melanonychia after the long-term use of the hydroxycarbamide with a dose of 1000 mg/day. Two years after the initiation of the hydroxycarbamide, our patient had pain on her toes and melanonychia on her nails. Hydroxycarbamide treatment was discontinued because of pain and she was given anagrelide treatment. The pathogenesis of melanonychia secondary to long-term hydroxycarbamide treatment is not yet well understood. Some investigators suggested that genetic factors, induction of melanocytes, and some changes in nail matrix could be the reason of hydroxycarbamide related melanonychia. Our patient has suffered color changes in her nails as well as pain that made us doubtful for a beginning of ulceration besides melanonychia. Maybe early clinical reaction of discontinuation of the drug has prevented more severe side effect like ulceration in our patient. Also side effect of hydroxycarbamide has developed more slowly in our patient compared to other patients in the mentioned study. To conclude, long-term hydroxycarbamide treatment can cause mucocutaneous side effects and more studies should be done in future in order to reveal the underlying mechanism.

No MeSH data available.


Related in: MedlinePlus